Alert archive / Maryland / Special Weather Statements in 2020
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Jun 28, 2020, 6:16 PM EDT for Kent County, Maryland. It was in force for 44 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2020, 6:16 PM EDT (22:16 UTC)
- Expired
- Jun 28, 2020, 7:00 PM EDT
- In force
- 44 min
- Issued by
- NWS Philadelphia/Mount Holly
County Kent County, MD
The radar
The Dover AFB radar (KDOX), 77 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 6:41 PM EDT | TSTM WND GST 79 | 2 Nw Galena, MD | |
| Jun 28, 6:42 PM EDT | TSTM WND DMG | 2 Nnw Morgnec, MD | DOWNED POWER LINES IN THE AREA. TIME ESTIMATED FROM RADAR. |
| Jun 28, 6:57 PM EDT | TSTM WND DMG | Crumpton, MD | DOWNED POWER LINES REPORTED IN THE AREA. TIME ESTIMATED FROM RADAR. |
| Jun 28, 6:57 PM EDT | TSTM WND DMG | Crumpton, MD | DOWNED POWER LINES REPORTED IN THE AREA. TIME ESTIMATED FROM RADAR. |
| Jun 28, 7:00 PM EDT | HAIL 0.25 | 1 Se Crumpton, MD | MPING REPORT. TIME ESTIMATED FROM RADAR. |
| Jun 28, 7:00 PM EDT | HAIL 0.25 | 1 Se Crumpton, MD | MPING REPORT. TIME ESTIMATED FROM RADAR. |
| Jun 28, 7:02 PM EDT | TSTM WND DMG | 3 Sw Crumpton, MD | DOWNED POWER LINES IN THE AREA. TIME ESTIMATED FROM RADAR. |
| Jun 28, 7:02 PM EDT | TSTM WND DMG | 3 Sw Crumpton, MD | DOWNED POWER LINES IN THE AREA. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 106 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1209 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
232
WWUS81 KPHI 282216
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
616 PM EDT Sun Jun 28 2020
DEZ001-002-MDZ008-012-015-282300-
Kent-New Castle-Queen Anne's-Cecil-Kent-
616 PM EDT Sun Jun 28 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN NEW
CASTLE...NORTHWESTERN KENT...NORTHEASTERN QUEEN ANNE'S...KENT AND
SOUTHEASTERN CECIL COUNTIES...
At 616 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Cecilton to near Betterton to near
Perryman. Movement was southeast at 20 mph.
Wind gusts up to 50 mph and half inch hail are possible with these
storms.
Locations impacted include...
Chestertown, Cecilton, Millington, Sudlersville, Betterton,
Sassafras, Newtown, Morgnec, Delaney Corner, Massey, Crumpton,
Kennedyville, Galena, Barclay and Kingstown.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3934 7616 3933 7614 3937 7611 3937 7606
3941 7603 3942 7600 3944 7600 3945 7601
3949 7591 3929 7564 3914 7584 3917 7610
3932 7618
TIME...MOT...LOC 2216Z 322DEG 19KT 3941 7585 3935 7604 3939 7619
$$
JEOWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jun 28, 3:34 PM EDT, 2 hours 42 minutes earlier.
Area forecast discussion, Jun 28, 3:34 PM EDT, 2 hours 42 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 334 PM EDT Sun Jun 28 2020 .SYNOPSIS... A cold front will cross the area today, pushing offshore into the overnight. A mid-level area of low pressure will push southward, lingering through the better part of the workweek, bringing chances for afternoon showers and thunderstorms. The low will finally push out towards the end of the workweek, and a backdoor cold front may push through the area on Friday. && .NEAR TERM /THROUGH TONIGHT/... The main focus for this evening with be the threat for severe weather late this afternoon and this evening. A cold front continues to approach the area from the west this afternoon, with a pre- frontal/lee-side trough in place across the Mid-Atlantic region. Meanwhile, a short wave/vorticity impulse is approaching the area as well. CAPE values have increased to 1,500-2,500+ J/kg. While shear is not overly strong, only about 20-30 knots due to weak mid-level flow of around 30-35 knots, the instability should make up for the lack of shear and help to create some strong to severe thunderstorms. There is a fair amount of dry air forecast in the mid-levels, so even though the freezing level is fairly high, 13,000-14,000 feet, this dry air could help to lower the wet-bulb 0 height to near 10,000-11,000 feet and enhance the chance for large hail development with the strongest thunderstorms. Also, this dry air could help lead to locally damaging winds if storms develop, especially with DCAPES forecast near 1000 J/kg. Therefore, much of the area remains in under a Marginal Risk for severe weather, with portions of northern New Jersey and northeast Pennsylvania under a Slight Risk, which is also under a Severe Thunderstorm Watch. Shower and thunderstorm activity will begin to wane toward sunset as we begin to lose daytime heating and as the cold front moves across the area. The cold front is expected to be offshore by midnight, so any showers or thunderstorms should be over by that point. The rest of the overnight will remain precipitation free behind the cold front. However, there could be some patchy fog develop where winds become light and variable and skies clear out. Widespread dense fog is not expected, but the thickest fog will likely form where precipitation forms. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... For Monday-Tuesday, a mid/upper low will continue to move southward out of southeast Canada and move across the northeast states, while ridging develops to our west. Interestingly, even with the closed low across the northeast, our temperatures are forecast to be near or above normal through Tuesday, especially Monday when temperatures will be several degrees above normal. There will be multiple short wave/vorticity impulses rounding the low and moving across the area Monday through Wednesday. However, Monday is expected to be dry as there is limited moisture forecast, but as we move into Tuesday, moisture increases, and shower chances will build through the day. There will be some instability, so there will also be a chance of thunderstorms. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... The extended will begin with the closed mid-lvl low more or less overhead on Wed, before getting kicked out late Thursday. For the remainder of the week the pattern over North America will largely be dominated by a SW-NE oriented ridge centered over the SW US. The ridge axis will remain far enough west that various waves in NW flow may continue to impact the area into the weekend. The strongest of these may be capable of pushing a backdoor cold front through our area on Friday, but guidance is not in agreement on whether this boundary will push through our area. Heading into next weekend the picture gets more muddled as high pressure prevails to our north, while a cutoff low takes shape south of our area, and it is difficult to determine which feature's influence will prevail over us. There will likely be storm chances each day through the period, first associated with the closed low, and then associated with the NW flow disturbances and associated weak fronts. As mentioned in the previous discussion, Wednesday looks like the most likely day for precipitation due to the low being more or less overhead. Beyond that, mostly retained 20-30 PoPs for the remainder of the period (focused near the diurnal convective maximum) as the overall forcing is not overly strong, but confidence in a completely dry day is low at this time. Temperatures will begin near climo on Wed, but then trend warmer through Friday as the mid-lvl low moves out. High temperatures in the 90s are possible on Friday with heat indices in the mid 90s possible. However, don't think heat advisory criteria is likely given that deep northerly flow is not the ideal configuration for a really oppressive heat setup. Temperatures should be cooler into the weekend, assuming the backdoor front makes it into our area (rather than gets hung up to our north as championed by some GEFS members). && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Rest of today-Tonight...There remains a chance for showers and thunderstorms to impact the TAF sites. Conditions could temporarily lower to MVFR or IFR. The best timing for the storms is 19z-21z for ABE/RDG, 21z-23z for ILG/PHL/PNE/TTN, and 23z-01z for ACY/MIV. Outside of any showers and thunderstorms, VFR conditions will prevail for the first half of the night. Patchy fog may develop late in the overnight and toward daybreak Monday, which could lead to lower visibilities. We have only included a TEMPO group for 6SM for now until confidence increases in how low the visibility will get. Winds will be mostly southwest to west 5-10 knots, before diminishing overnight as winds shift to the west to northwest. Moderate confidence. Monday-Monday night...VFR conditions will prevail Monday through Monday night. North-northwest winds 5-10 knots, with a seabreeze developing during the afternoon, becoming light and variable overnight. High confidence. Outlook... Tuesday-Tuesday night...Mostly VFR conditions expected. A chance of showers or thunderstorms which may temporarily lead to lower conditions. Wind will vary from northeast to southeast 5-10 knots. Moderate confidence. Wednesday...VFR conditions prevailing but scattered-numerous afternoon showers and thunderstorms expected . Variable winds from 5 to 10 knots. Moderate confidence. Thursday...VFR conditions expected with afternoon showers and thunderstorms possible and northwesterly winds from 5 to 10 knots. Moderate confidence. Friday...VFR with some potential for afternoon showers and thunderstorms. Northerly winds from 5 to 10 knots with gusts to 15 knots, especially along the coast. Low confidence. && .MARINE... Tonight-Tuesday...Conditions are expected to remain below advisory levels through the period, although seas may approach 3-4 feet at times and winds may gust around 20 knots at times. Outlook... Wednesday...Southerly winds from 5 to 10 knots with gusts to 15 knots. Seas ranging from 1 to 3 feet. Thursday...Similar to Wednesday with southerly winds from 5 to 10 knots with gusts to 15 knots in the afternoon. Seas ranging from 1 to 3 feet. Friday...Northwesterly winds turning easterly into the afternoon from 5 to 10 knots with gusts from 15 to 20 knots. Seas ranging from 2 to 4 feet. Rip Currents... With seas 2-3 feet or less and a 5-8 second period, the risk of rip currents will remain low for the rest of today and tonight. On Monday, seas remain around 2 feet, but the period increases to 10 seconds. The rip current risk is likely to remain low through Monday. && .EQUIPMENT... The NOAA Weather Radio All Hazards broadcast from Hibernia Park, PA (WNG704) remains off the air until further notice due to damage to the antenna during the June 3 Derecho. The NOAA Weather Radio All Hazards broadcast from Allentown, PA (WXL39) remains off the air due to a mechanical failure and is awaiting parts for repair. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...Carr Near Term...Robertson Short Term...Robertson Long Term...Carr Aviation...Carr/Robertson Marine...Carr/Robertson Equipment...
Hazardous weather outlook, Jun 28, 3:40 PM EDT, 2 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 340 PM EDT Sun Jun 28 2020 DEZ001>004-MDZ008-012-015-019-020-NJZ013>027-PAZ054-060-061-070-071- 101>106-291945- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Western Monmouth-Eastern Monmouth-Mercer- Salem-Gloucester-Camden-Northwestern Burlington-Ocean-Cumberland- Atlantic-Cape May-Atlantic Coastal Cape May-Coastal Atlantic- Coastal Ocean-Southeastern Burlington-Carbon-Berks-Lehigh-Delaware- Philadelphia-Western Chester-Eastern Chester-Western Montgomery- Eastern Montgomery-Upper Bucks-Lower Bucks- 340 PM EDT Sun Jun 28 2020 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...This afternoon and tonight. Scattered thunderstorms during the afternoon and early evening may be accompanied by locally strong wind gusts and small hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. NJZ001-007>010-012-PAZ055-062-291945- Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Monroe-Northampton- 340 PM EDT Sun Jun 28 2020 ...SEVERE THUNDERSTORM WATCH 312 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern New Jersey, northwest New Jersey, east central Pennsylvania and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. ANZ430-431-450>455-291945- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 340 PM EDT Sun Jun 28 2020 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This afternoon and tonight. Scattered thunderstorms during the afternoon and early evening may be accompanied by locally strong wind gusts. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Local storm report, Jun 28, 5:43 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
543 PM EDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM HAIL 1 SSE VERNON VALLEY 41.23N 74.48W
06/28/2020 E0.25 INCH SUSSEX NJ PUBLIC
MPING REPORT.
&&
CMSSpecial weather statement, Jun 28, 5:56 PM EDT, 20 minutes before
Special Weather Statement National Weather Service Mount Holly NJ 556 PM EDT Sun Jun 28 2020 PAZ060-282230- Berks- 556 PM EDT Sun Jun 28 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BERKS COUNTY... At 556 PM EDT, a strong thunderstorm was located over Fleetwood, or 10 miles northeast of Reading, moving southeast at 15 mph. Wind gusts up to 40 mph and pea size hail are possible with this storm. Locations impacted include... Kutztown, Fleetwood, Leesport and Lyons. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4046 7599 4057 7589 4045 7559 4032 7579 TIME...MOT...LOC 2156Z 304DEG 13KT 4048 7584 Staarmann
Local storm report, Jun 28, 6:02 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
602 PM EDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL VERNON 41.20N 74.48W
06/28/2020 M0.70 INCH SUSSEX NJ TRAINED SPOTTER
&&
CMSLocal storm report, Jun 28, 6:05 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
605 PM EDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM TSTM WND DMG VERNON VALLEY 41.24N 74.49W
06/28/2020 SUSSEX NJ UTILITY COMPANY
SEVERAL REPORTS OF POWER LINES DOWN AND
POWER OUTAGES IN THE VERNON VALLEY AREA.
TIME ESTIMATED FROM RADAR.
&&
CMSLocal storm report, Jun 28, 6:07 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
607 PM EDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL KINNELON 41.00N 74.38W
06/28/2020 E0.25 INCH MORRIS NJ PUBLIC
&&
CMSSpecial weather statement, Jun 28, 6:16 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
616 PM EDT Sun Jun 28 2020
DEZ001-002-MDZ008-012-015-282300-
Kent-New Castle-Queen Anne's-Cecil-Kent-
616 PM EDT Sun Jun 28 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN NEW
CASTLE...NORTHWESTERN KENT...NORTHEASTERN QUEEN ANNE'S...KENT AND
SOUTHEASTERN CECIL COUNTIES...
At 616 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Cecilton to near Betterton to near
Perryman. Movement was southeast at 20 mph.
Wind gusts up to 50 mph and half inch hail are possible with these
storms.
Locations impacted include...
Chestertown, Cecilton, Millington, Sudlersville, Betterton,
Sassafras, Newtown, Morgnec, Delaney Corner, Massey, Crumpton,
Kennedyville, Galena, Barclay and Kingstown.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3934 7616 3933 7614 3937 7611 3937 7606
3941 7603 3942 7600 3944 7600 3945 7601
3949 7591 3929 7564 3914 7584 3917 7610
3932 7618
TIME...MOT...LOC 2216Z 322DEG 19KT 3941 7585 3935 7604 3939 7619
JEOThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 1:15 PM EDT | Special Weather Statement | PHI | Sussex | 30 min |
| Jun 28, 1:22 PM EDT | Severe Thunderstorm Warning | PHI | Sussex | 38 min |
| Jun 28, 2:02 PM EDT | Severe Thunderstorm Warning | PHI | Morris, Sussex, Warren | 13 min |
| Jun 28, 3:20 PM EDT | Severe Thunderstorm Warning | PHI | Warren | 40 min |
| Jun 28, 3:41 PM EDT | Severe Thunderstorm Warning | PHI | Morris, Somerset | 36 min |
| Jun 28, 5:06 PM EDT | Severe Thunderstorm Warning | PHI | Morris, Sussex | 39 min |
| Jun 28, 5:14 PM EDT | Severe Thunderstorm Warning | PHI | Hunterdon, Morris, Warren | 46 min |
| Jun 28, 5:48 PM EDT | Severe Thunderstorm Warning | PHI | Morris | 27 min |
| Jun 28, 5:49 PM EDT | Severe Thunderstorm Warning | PHI | Hunterdon, Middlesex, Somerset | 15 min |
| Jun 28, 5:59 PM EDT | Special Marine Warning | PHI | 61 min | |
| Jun 28, 6:15 PM EDT | Severe Thunderstorm Warning | PHI | Morris | 30 min |
| Jun 28, 7:58 PM EDT | Special Marine Warning | PHI | 62 min | |
| Jun 28, 4:28 PM EDT | Special Weather Statement | PHI | Lehigh | 32 min |
| Jun 28, 5:06 PM EDT | Special Weather Statement | PHI | Lehigh | 24 min |
| Jun 28, 5:09 PM EDT | Severe Thunderstorm Warning | PHI | Chester, Delaware | 36 min |
| Jun 28, 5:56 PM EDT | Special Weather Statement | PHI | Berks | 34 min |
| Jun 28, 5:37 PM EDT | Special Weather Statement | PHI | New Castle | 38 min |
| Jun 28, 6:41 PM EDT | Severe Thunderstorm Warning | PHI | Kent, New Castle | 34 min |
| Jun 28, 6:57 PM EDT | Severe Thunderstorm Warning | PHI | Kent | 48 min |
| Jun 28, 7:40 PM EDT | Special Weather Statement | PHI | Kent | 35 min |
Nearby
Special Weather Statements in Maryland, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.